Proton pump inhibitors in long-term use: reports of hypomagnesaemia
- Medicines and Healthcare products Regulatory Agency
- 20 April 2012
- Therapeutic area:
- GI, hepatology and pancreatic disorders
Healthcare professionals should consider measuring magnesium levels before starting PPI treatment and repeat measurements periodically during prolonged treatment.
Article date: April 2012
Proton pump inhibitors (PPIs) are a class of drugs for the treatment of duodenal and gastric ulcers, and are used in combination with antibacterials for the eradication of Helicobacter pylori. They are also used to treat gastroesophageal reflux disease, dyspepsia, and Zolligner-Ellison syndrome and for prevention and treatment of ulcers associated with the use of non-steroidal anti-inflammatory drugs. The class of PPIs includes esomeprazole (Nexium), lansoprazole (Zoton), omeprazole (Losec), pantoprazole (Protium), and rabeprazole (Pariet). Multiconstituent products containing PPIs are also available (Vimovo, Axorid).
Case reports of hypomagnesaemia
Severe hypomagnesaemia has been reported infrequently in patients treated with PPIs, although the exact incidence is unknown. A review of case reports described in the literature or reported to regulatory authorities in Europe suggests that PPIs may cause hypomagnesaemia. Some cases occurred after 3 months of PPI therapy, but most occurred after 1 year of treatment. Serious manifestations of hypomagnesaemia—fatigue, tetany, delirium, convulsions, dizziness, and ventricular arrhythmia—can occur, but they may begin insidiously and be overlooked. In most case reports, hypomagnesaemia improved after magnesium replacement and discontinuation of the PPI.
For patients expected to be on prolonged treatment, and especially for those who take PPIs with digoxin or drugs that may cause hypomagnesaemia (eg, diuretics), healthcare professionals should consider measuring magnesium levels before starting PPI treatment and repeat measurements periodically during treatment.
PPIs obtained over the counter
The observed increase in risk of hypomagnesaemia has been associated with prolonged use of PPIs (>1 year). PPIs obtained without prescription over-the-counter should not be used for more than 4 weeks without consulting a doctor. If no symptom relief is obtained within 2 weeks of continuous treatment, the patient should consult a doctor. Provided that PPIs obtained over the counter are taken short-term and according to the recommended posology, their use is not expected to significantly increase the risk of hypomagnesaemia.
Advice for healthcare professionals:
- consider measurement of magnesium levels before starting PPI treatment and periodically during prolonged treatment, especially in those who will take a PPI concomitantly with digoxin or drugs that may cause hypomagnesaemia (eg, diuretics)
- take into account any use of PPIs obtained over-the-counter
Advice for patients:
- if you are currently taking non-prescription PPIs, do not use them for more than 4 weeks without consulting a doctor
- see your doctor if you experience symptoms of hypomagnesaemia (eg, muscle twitches, tremors, vomiting, tiredness, loss of appetite) while taking PPIs
BNF section 1.3.5 Proton pump inhibitors
Article citation: Drug Safety Update April 2012, vol 5 issue 9: A1.
Published: 20 April 2012
Therapeutic area: GI, hepatology and pancreatic disorders